Michigan, 2007

Ice Storm and Winter Storm in Michigan, March 1 to 2, 2007

March 1 to 2, 2007 · NWS APX · 13 events in 13 counties and zones

A strong low pressure system approached the region from the southwest. Associated precipitation spread northward into the region on the 1st.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong low pressure system approached the region from the southwest. Associated precipitation spread northward into the region on the 1st. Eastern Upper Michigan stayed all snow, mixed with sleet and freezing rain at times in far Northern Lower Michigan, and turned over to all freezing rain further south. Precipitation was turning showery during this transition time, so significant accumulations of ice were localized. Still, Cadillac picked up around a quarter-inch of ice accumulation, and East Tawas and Oscoda had almost an inch of glaze - on top of a few inches of snow. Some power lines were downed near both Cadillac and Tawas. A number of large tree limbs were downed in Iosco County, one of which destroyed a shed. To the north, the snowfall was heavy, with 16 inches in Rogers City, 14 inches in Paradise, and 11 inches in Comins. Strong easterly winds were enhanced by showery precipitation, with some gusts in excess of 50 mph. Trees were downed in the Gaylord area, damaging a home. Downed power lines were also common, thanks to the winds and the heavy, wet snow which clung to lines. Substantial blowing and drifting snow occurred where precipitation stayed all snow. A number of school districts closed early on the 1st, and stayed closed through the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 1, 4:45 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 1, 4:45 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
445 AM EST THU MAR 1 2007

.DISCUSSION...ON THE LATEST SURFACE WEATHER MAP...988 MB LOW
PRESSURE WAS CENTERED NEAR KANSAS CITY KS/MO. SATELLITE LOOPS
INDICATED THAT AT HIGH CLOUDS HAD OVERSPREAD THE FORECAST AREA.
APX RADAR SHOWED A RIBBON OF RETURNS ACROSS THE SOUTHERN FORECAST
AREA. SURFACE OBSERVATIONS INDICATED THAT ONLY LIGHT SNOW OR
FLURRIES WAS ACTUALLY REACHING THE GROUND TO THIS POINT. THE MAIN
FORECAST FOCUS WILL CONTINUE TO CENTER AROUND MAJOR STORM SYSTEM
STILL EXPECTED TO AFFECT THE AREA IN SOME SHAPE OR FORM OVER THE
NEXT 24 TO 36 HOURS OR SO.

TODAY...THE STORM SYSTEM THAT WE HAVE BEEN TALKING ABOUT OVER THE
LAST FEW DAYS IS NOW CENTERED ACROSS THE EASTERN PLAINS AND IT WILL
MOVE NORTHEAST TODAY AND BE IN THE VICINITY OF NORTHEAST IOWA AT 00Z
FRI. PRECIPITATION IS REALLY STARTING TO BLOSSOM ACROSS THE SOUTHERN
AND CENTRAL STATES AS THE SYSTEM STARTS TO TAP MOISTURE FROM THE
GULF OF MEXICO. HOWEVER...THE MAJOR AFFECTS ON NORTHERN MICHIGAN
APPEAR TO BE A BIT DELAYED WITH NOT A LOT EXPECTED TO GO ON AT FOR
THIS MORNING AND POSSIBLY FOR MUCH OF THE AFTERNOON HOURS AS WELL.
PERSISTENT BUT WEAK ISENTROPIC ASCENT WILL CONTINUE TODAY. THIS WILL
TEND TO MOISTEN UP VERY DRY MID AND LOWER LEVELS. SOUTHERN ZONES
WILL SEE LIGHT SNOW THIS MORNING POSSIBLY REACHING THE GROUND ACROSS
CENTRAL ZONES LATER THIS MORNING AS WELL. MEANWHILE...CONVECTION
WELL TO OUR SOUTH TAKE A WHILE BEFORE MAKING IT INTO THE FORECAST
AREA THIS AFTERNOON (FROM SOUTHWEST TO NORTHEAST). IN
ADDITION...STRONG FORCING DOES NOT APPEAR TO ARRIVE UNTIL THIS
EVENING. SO WILL GO WITH OCCASIONAL SNOW ACROSS CENTRAL/SOUTHERN
ZONES THIS MORNING...CHANCE POPS NORTH AND NO POPS EASTERN UPPER AS
A DRY EASTERLY FLOW WINS OUT UP THERE. THIS AFTERNOON...MODEL
SOUNDINGS/CROSS SECTIONS BEGIN TO MOISTEN UP FROM SOUTH TO NORTH SO
WILL CONTINUE WITH CATEGORICAL POPS. WARMER AIR AT MID LEVELS MOVES
INTO SOUTHERN ZONES MIXING THE SNOW WITH AND LIKELY CHANGING OVER TO
SLEET AND FREEZING RAIN (MAYBE A TENTH OF AN INCH OF ICE
ACCUMULATION). ACROSS CENTRAL AND NORTHERN ZONES AN INCH OR TWO OF
SNOW IS POSSIBLE. SO OVERALL LIGHT PRECIPITATION IS EXPECTED FOR
MUCH OF TODAY WITH THE MAIN SHOW HOLDING OFF UNTIL THIS EVENING AND
OVERNIGHT. THE EXCEPTION TO THIS ARE THE INCREASING EASTERLY WINDS
WHICH WILL RESULT IN BLOWING SNOW LOWERING VISIBILITIES. HIGHS TODAY
IN THE UPPER 20S AND LOWER 30S.

TONIGHT...THE STORM SYSTEM CUTS OFF AND ONLY PROGRESSES INTO
SOUTHERN WISCONSIN BY 12Z FRI. MODELS VARY ON THE EXACT DETAILS WITH
NO OBVIOUS SOLUTION SO WILL GRUDGINGLY GO WITH A BLEND. STRONG AND
INTENSE LOBE OF VORTICITY SWEEPS NORTHEASTWARD ACROSS NORTHERN
MICHIGAN TONIGHT (Q-VECTOR FORCING ON THE ORDER OF 40 TO 50 UNITS OR
K/M SQUARED). THIS IS EXPECTED TO LEAD TO SOME VERY IMPRESSIVE
DYNAMICAL COOLING WHICH SHOULD PRETTY MUCH WIPE OUT WARM NOSE (MODEL
SOUNDINGS ACTUALLY SHOW THIS WELL) CHANGING ANY MIXED PRECIPITATION
OVER TO ALL SNOW. THERE EVEN COULD BE SOME RUMBLES OF THUNDER AS
WELL WITH IMPRESSIVE MID LEVEL LAPSE RATES (700-500 MB 7-7.5 C/KM).
MEANWHILE...STRONG THETA-E MOISTURE RIDGE SURGES INTO THE REGION
PROVIDING LOTS OF QPF (0.50 TO 0.80 INCH). SO SNOWFALL RATES IN
COMBINATION WITH CONTINUED STRONG AND GUSTY WINDS WILL LEAD TO
BLOWING SNOW...LOWERED VISIBILITIES AND NEAR BLIZZARD CONDITIONS.
EXPECTED SNOW ACCUMULATIONS FOR TONIGHT ALONE WILL BE BETWEEN 6 AND
9 INCHES ACROSS THE NORTHERN HALF OF THE FORECAST AREA AND 2 TO 5
INCHES TO THE SOUTH DUE TO THE MIXED PRECIPITATION ISSUES (WHERE
THERE COULD BE ANOTHER TENTH OF AN INCH OF ICE AS WELL THIS
EVENING). SO THE COMBINATION OF THE SNOW...ICE...AND BLOWING SNOW
ALL PLAY WELL INTO THE WINTER STORM WARNINGS IN EFFECT. TEMPERATURES
TONIGHT ONLY FALLING INTO THE MIDDLE 20S TO AROUND 30.

MARINE...EASTERLY GALES DEVELOPING TODAY ACROSS ALL NEARSHORE ZONES
AND CONTINUING INTO TONIGHT. STORM FORCE WINDS ARE ALSO POSSIBLE
ESPECIALLY THROUGH THE STRAITS DUE TO FUNNELING.

FRIDAY AND FRIDAY NIGHT...STORM SYSTEM CONTINUES TO WEAKEN WHILE
MOVING SLOWLY ACROSS NORTHERN MICHIGAN. AS WAS THE CASE WITH THIS
LAST SYSTEM OVER THE WEEKEND OCCASIONAL SNOW IS EXPECTED TO CONTINUE
THROUGH THIS TIME. WINDS WILL SLOWLY DIMINISH FRIDAY MORNING AS
WELL. ADDITIONAL ACCUMULATIONS ON FRIDAY OF 2 TO 3 INCHES ARE
EXPECTED ACROSS THE NORTHERN HALF OF THE AREA WITH AN INCH OR TWO
SOUTH AND ANOTHER INCH (MAYBE TWO NORTH) FRIDAY NIGHT. THE TIMING OF
THE ENDING OF THE WINTER STORM WARNINGS WILL BE MAINLY DEPENDENT ON
HOW FAST WINDS DIMINISH SO EXTENSIONS ACROSS NORTHERN LOWER ARE
POSSIBLE AND EARLY ENDING ACROSS EASTERN UPPER WHICH GO ALL DAY ARE
ALSO POSSIBLE. HIGHS FRIDAY IN THE UPPER 20S AND LOWER 30S AND LOWS
FRIDAY NIGHT IN THE UPPER TEENS AND LOWER 20S.

SULLIVAN

SATURDAY THROUGH MONDAY...JUST A QUICK PEEK AT THE WEEKEND GIVEN
ATTENTION ON APPROACHING WINTER STORM.  SEE NO BIG CHANGES TO THE
CURRENT FORECAST...WIDESPREAD SNOW SHOWER ACTIVITY LOOKS FINE FOR
SATURDAY AS SYSTEM REMNANTS PULL NORTHEAST OF THE AREA.  MORE IN THE
WAY OF LAKE INDUCED SNOW SHOWERS FOR SUNDAY IN NORTHWEST FLOW...BUT
MAY TAPER OFF LATER IN THE DAY IS WARM ADVECTION SETS UP AS FORECAST
AHEAD OF ANOTHER ARCTIC FRONT WHICH IS FORECAST TO SEND ANOTHER SHOT
OF COLD AIR INTO THE WESTERN LAKES FOR MONDAY.  THIS SHOULD SET THE
STAGE FOR A MORE SUBSTANTIAL SHOT OF LAKE EFFECT SNOW SHOWERS AS
850MB TEMPERATURES HEAD BACK TOWARD -20C...SO WILL ADD IN SNOW
SHOWERS FOR ALL AREAS MONDAY/MONDAY NIGHT ASSOCIATED WITH COLD FRONT
AND SUBSEQUENT LES POTENTIAL.

JPB

APX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THROUGH FRIDAY MORNING
MIZ016>036-041-042.
WINTER STORM WARNING THROUGH FRIDAY EVENING
MIZ008-015.

GALE WARNING THROUGH TONIGHT ALL NEARSHORE MARINE ZONES.

&&
Hazardous weather outlook, Mar 1, 5:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EST THU MAR 1 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-021100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
515 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE WILL MOVE INTO THE WESTERN GREAT
LAKES REGION TONIGHT LIKELY BRINGING HEAVY SNOW AND/OR ICE
ACCUMULATION ACROSS NORTHERN MICHIGAN...ESPECIALLY LATER TODAY INTO
TONIGHT. IN ADDITION...STRONG AND GUSTY EASTERLY WINDS WILL LIKELY
LEAD TO BLOWING SNOW...LOWERED VISIBILITIES AND NEAR BLIZZARD
CONDITIONS AT TIMES. SEE ONGOING WINTER STORM WARNINGS FOR FURTHER
DETAILS.

GALE WARNINGS ARE IN EFFECT ACROSS ALL NEARSHORE AND OPEN LAKES
SURROUNDING NORTHERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE THROUGH
SATURDAY. SEE ONGOING WINTER STORM WARNINGS FOR FURTHER DETAILS.

GALE FORCE WINDS WILL CONTINUE ACROSS PORTIONS OF THE NEARSHORE AND
OPEN LAKES SURROUNDING NORTHERN MICHIGAN FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...PLEASE RELAY SNOW/ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE IN GAYLORD.

SULLIVAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Wexford

When
March 1, 8:00 AM EST to March 2, 3:00 AM EST
Where
Wexford forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
March 1, 8:00 AM EST to March 2, 3:00 AM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Ice Storm, Iosco

When
March 1, 8:00 AM EST to March 2, 3:00 AM EST
Where
Iosco forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
March 1, 10:00 AM EST to March 2, 4:00 AM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
March 1, 12:00 PM EST to March 2, 4:00 AM EST
Where
Otsego forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
March 1, 12:00 PM EST to March 2, 5:00 AM EST
Where
Montmorency forecast zone
Reported by
COOP Observer
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
March 1, 12:00 PM EST to March 2, 5:00 AM EST
Where
Alpena forecast zone
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
March 1, 1:30 PM EST to March 2, 5:00 AM EST
Where
Charlevoix forecast zone
Reported by
COOP Observer

Winter Storm, Cheboygan

When
March 1, 3:00 PM EST to March 2, 6:00 AM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
March 1, 3:00 PM EST to March 2, 6:00 AM EST
Where
Presque Isle forecast zone
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
March 1, 3:00 PM EST to March 2, 6:00 AM EST
Where
Emmet forecast zone
Property damage
$4,000
Reported by
Newspaper
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Mackinac

When
March 1, 5:00 PM EST to March 2, 10:00 AM EST
Where
Mackinac forecast zone
Reported by
Trained Spotter

Winter Storm, Chippewa

When
March 1, 6:00 PM EST to March 2, 11:00 AM EST
Where
Chippewa forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20389, 20390, 20392, 20388, 20382, 20383, 20386, 20381, 20377, 20379, 20408, 20375, 20374.